Arkansas, 2016

Flash Flooding and Hail in Arkansas, August 3 to 6, 2016

August 3 to 6, 2016 · NWS LZK · 10 events in 6 counties and zones

Severe thunderstorms from August 3 to August 6, 2016 produced large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms from August 3 to August 6, 2016 produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
305 PM CDT WED AUG 3 2016

.SHORT TERM...Today Through Thursday Night

Another day of hot temps noted acrs AR this aftn. Some relief in the
heat was noted ovr parts of NERN AR where a weak upr impulse brought
SCTD SHRA/TSRA to that area. Mid aftn temps were again in the 90s...
with upper 80s in the rain-cooled locations. Isold SHRA/TSRA have
formed elsewhere and expect most of this activity to diminish arnd
sunset.

For the rest of the short term...hot and humid conds wl prevail with
daytime highs in the 90s. Aftn heat indices wl again range from 105
to 110 over most of the FA...with the heat advy extended thru Fri.
Heat indices ovr NWRN/N-CNTRL AR wl rmn in the 100 to 104 degree
range Thu and Fri.

The large upr rdg...responsible for the hot wx...wl rmn centered to
our W ovr the Srn Plains in the coming days. As a result...cannot
rule out some upr energy working arnd the periphery the upr rdg
which could bring small rain chcs to parts of the FA. For
consistency...kept SLGT CHC POPS for diurnal convection.
&&

.Long Term...Friday through Wednesday

High pressure will be over the southern U.S. to begin the long term
period...and will be centered over the Texas, Oklahoma and western
Arkansas area. This high will continue through the weekend then some
weakening is expected Monday through Wednesday.

Not expecting any fronts to move through Arkansas during the period.
They will remain north of the state. With the high pressure in
place, expect hot and humid conditions to continue into the first
part of the weekend with low chances for showers and thunderstorms.
For the Monday through Wednesday timeframe, as the high weakens a
bit, better chances of showers and thunderstorms are expected with
slightly cooler temperatures.
&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT Friday FOR Arkansas-Baxter-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Monroe-Montgomery-
Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-Saline-Scott-Sharp-
Stone-Van Buren-White-Woodruff-Yell.
&&

Short Term...44 / Long Term...51
Hazardous weather outlook, Aug 3, 4:04 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
504 AM CDT WED AUG 3 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041015-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
504 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EARLY EVENING HEAT INDEX VALUES WILL RANGE FROM 105 TO
110 DEGREES OVER MUCH OF ARKANSAS. TAKE PRECAUTIONS IF WORKING
OUTSIDE.

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING HOURS. THE THREAT OF ANY ORGANIZED OR WIDSEPREAD STRONG OR
SEVERE THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT CONDITIONS...WITH AFTERNOON HEAT INDEX VALUES OVER 100
DEGREES...WILL CONTINUE ON THURSDAY. MANY PLACES WILL SEE HEAT
INDEX VALUES REACH OR EXCEED 105 DEGREES.

IF THUNDERSTORMS MANAGE TO DEVELOP...THEY WILL BE ISOLATED AND
LIMITED TO THE HEAT OF THE AFTERNOON AND EARLY EVENING. A FEW STORMS
COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN...BUT ANY SEVERE
WEATHER WILL BE SPOTTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

In the hours before

Special weather statement, Aug 3, 3:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
418 PM CDT WED AUG 3 2016

ARZ044-045-032145-
PULASKI AR-LONOKE AR-
418 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI AND WEST
CENTRAL LONOKE COUNTIES UNTIL 445 PM CDT...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LITTLE ROCK AFB. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERWOOD...                       JACKSONVILLE...
CABOT...                          LITTLE ROCK AFB...
SOUTH BEND...                     GRAVEL RIDGE...
PARNELL...                        GIBSON...
MACON...                          GALLOWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 9210 3490 9198 3477 9211 3491 9225
TIME...MOT...LOC 2117Z 046DEG 3KT 3491 9210

226

The radar

The Little Rock radar (KLZK), 14 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Hail, Pulaski

When
August 3, 3:25 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
34.920, -92.150

Pea to nickel size hail fell on the Little Rock AFB for about 10 minutes.

Hail, Pulaski

When
August 3, 4:01 PM CST
Where
Pulaski County, 0.57 mi E of Gravel Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.870, -92.190

Trained spotter reported dime to quarter size hail.

Thunderstorm Wind, Garland

When
August 4, 4:10 PM CST
Where
Garland County, 1.14 mi E of Lake Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.420, -93.080

A few trees were blown down near Caroline Acres Point.

Thunderstorm Wind, Garland

When
August 5, 1:50 PM CST
Where
Garland County, 0.9 mi NW of Euclid Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.490, -93.030

A few trees were blown down near Ridgeway St. and Pleasant Valley St.

Thunderstorm Wind, Boone

When
August 5, 7:00 PM CST
Where
Boone County, 0.56 mi E of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -93.110

Trees were blown down.

Flash Flood, Baxter

When
August 5, 8:51 PM CST to 10:51 PM CST
Where
Baxter County, 0.89 mi NW of Mountain Home to 0.98 mi NNW of Mountain Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.340, -92.390

Over eight inches of water was covering Highway 5 in Mountain Home.

Flash Flood, Baxter

When
August 5, 9:15 PM CST to 11:15 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home to 0.97 mi N of Mountain Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.340, -92.380

Numerous roads were closed in town due to flooding...with portions of Oak Tree Mobile Home Park flooded. Several other houses were flooded in town as well.

Flash Flood, Boone

When
August 5, 10:00 PM CST to August 6, 12:00 AM CST
Where
Boone County, 0.56 mi E of Harrison to 1.13 mi E of Omaha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.230, -93.110

Several low water crossings were flooded between Harrison and the northern part of the county.

Thunderstorm Wind, Conway

When
August 6, 12:50 AM CST
Where
Conway County, 1.16 mi SSW of Mt Olive
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.184, -92.577

Local Coordinator reported damages to property at 715 Caney Valley Road including a mobile home that was moved from its foundation, roofs blown off two chicken houses, and a shed that was destroyed due to storms that moved through the area.

Thunderstorm Wind, Desha

When
August 6, 1:25 PM CST
Where
Desha County, 0.9 mi SW of Arkansas City
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
33.610, -91.210

A few large trees were downed with damage to a home and a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655185, 655187, 655188, 655189, 655192, 655194, 655200, 655208, 658536, 656822.